Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 316, NWS Shreveport, LA

August 18, 2011Jackson Parish, Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 18, 2011, 4:10 PM CDT for Jackson Parish, Lincoln Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2011, 4:10 PM CDT (21:10 UTC)
Expired
Aug 18, 2011, 4:45 PM CDT
In force
35 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Jackson Parish, LA, Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 115 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:50 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 18, 3:50 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU AUG 18 2011

.DISCUSSION...
INTERESTING SETUP THIS AFTERNOON...AS IT LOOKS MORE AND MORE LIKE
W TX OR THE HIGH PLAINS THAN WHAT/S TYPICAL ALONG THE GULF COAST
REGION. SCT VERY ELEVATED CONVECTION HAS DEVELOPED ACROSS EXTREME
ERN TX...ALONG THE NRN AND ERN PERIPHERY OF THE 700MB RIDGE
CENTERED OVER E TX. IN FACT...CIGS BASED OFF OF THE LATEST SFC OBS
HAVE FAILED TO REGISTER ON THE CEILOMETERS...ALTHOUGH A STEP
OUTSIDE IN THE PARKING LOT YIELDS BASES NEAR 10KFT. THIS MAKES
SENSE BASED OFF OF THE 12Z KSHV RAOB...WHICH SHOWS AMPLE MID LEVEL
MOISTURE ABOVE 10KFT IN AN UNSTABLE LAYER BETWEEN 700-600MB...WITH
A WIND THREAT GIVEN THE INVERTED V PROFILE IN PLACE THIS MORNING
IN THE PRESENCE OF MORE ORGANIZED CONVECTION. HOWEVER...THE LACK OF DEPTH
OF THE UNSTABLE LAYER AND OVERALL LACK OF UPPER LEVEL FORCING
YIELDS ONLY AN ISOLATED SVR THREAT ATTM...ALTHOUGH FREQUENT
LIGHTNING AND GUSTY WINDS FROM ASSOCIATED OUTFLOW BOUNDARIES WILL
ENHANCE THE FIRE DANGER ACROSS THE REGION...AS 21Z RH/S WERE ONLY
20-25%. FARTHER E...THE N LA CONVECTION HAS BEEN FIRING ALONG A SW
DRIFTING OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER ECNTRL
AR/NRN MS CONVECTION...WHICH HAS NOW ADVANCED S ACROSS CNTRL MS
THIS AFTERNOON. THIS BOUNDARY...WHICH WAS INITIALIZED WELL BY THE
NAM...SHOULD CONTINUE TO DRIFT SW THROUGH EARLY EVENING BEFORE
STALLING...AND ENHANCE ADDITIONAL DEVELOPMENT BEFORE THE LOSS OF
HEATING ALLOWS FOR THIS CONVECTION TO WEAKEN. WILL CONTINUE
MENTION OF SLIGHT CHANCE POPS THIS EVENING FOR THE SRN HALF OF THE
REGION...WITH THE SFC BOUNDARY LIKELY STALLING FROM EXTREME NE TX
TO NEAR THE TOLEDO BEND COUNTRY OVERNIGHT...BEFORE LIFTING BACK NE
INTO NW LA/SW AR AGAIN FRIDAY AFTERNOON.

WEAKNESSES AND EXTREME HEATING WILL YIELD ISOLATED CONVECTION OVER
THE REGION NEAR THE SFC TROUGH...ALTHOUGH SHORT TERM LOW LEVEL
THERMA FIELDS YIELD HIGH CONFIDENCE AGAIN OF TEMPERATURES WELL IN
EXCESS OF 100 DEGREES AGAIN FRIDAY AFTERNOON...WITH HEAT INDICES
IN EXCESS OF 105 DEGREES ONCE AGAIN BEFORE ANY ISOLATED CONVECTION
INITIATES. THUS...HAVE EXTENDED THE HEAT ADVISORY AREAWIDE THROUGH
FRIDAY EVENING...WITH THE EXPECTATION THAT THE ADVISORY WILL BE
EXTENDED INTO THE UPCOMING WEEKEND...AS THE UPPER RIDGE BUILDS
FARTHER E INTO THE LOWER MS VALLEY. CAN/T RULE OUT VERY ISOLATED
CONVECTION AGAIN REDEVELOPING DURING PEAK HEATING SATURDAY...BUT
THE LACK OF A DEFINED SFC BOUNDARY FORCING...WHICH SHOULD BE
WASHED OUT BY THIS TIME...AND THE LACK OF UPPER
FORCING...PRECLUDED MENTION OF POPS ATTM. THE MEDIUM RANGE PROGS
DO INDICATE A WEAK SHORTWAVE DROPPING SE AROUND THE RIDGE ACROSS
ERN OK/AR SATURDAY NIGHT/SUNDAY...WHICH MAY GENERATE ISOLATED
CONVECTION ACROSS THE FAR NRN ZONES.

THE BLOCKING RIDGE LOOKS TO REMAIN IN CONTROL THROUGH AT LEAST
MIDWEEK...BEFORE TROUGHING ACROSS THE MID-MS/TN VALLIES WILL
PROVIDE ADDITIONAL WEAKNESSES WHICH MAY YIELD ISOLATED CONVECTION
MAINLY OVER SW AR/N LA. WILL MAINTAIN PERSISTENCE WITH TRIPLE
DIGIT HEAT CONTINUING ACROSS MUCH OF THE REGION THROUGH THE
EXTENDED...BEFORE THE RIDGE IS NUDGED FAR ENOUGH W BY LATE NEXT
WEEK. THE LATTER PORTIONS OF THE EXTENDED /10+ DAYS OUT/ WILL BE
DEPENDENT ON A POTENTIAL TROPICAL SYSTEM THAT MAY WANDER WNW INTO
THE WRN CARRIBEAN/GULF OF MX.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS TAF PD...AS THE
UPPER LEVEL HIGH PRESSURE REMAINS IN CONTROL. SCT HIGH-BASED 7-9 KFT
CONVECTION THIS LATE AFTN/EARLY EVENING COULD BRIEF DROP VSBY IN A
DOWNPOUR MAINLY AT KSHV OR KGGG THIS AFTERNOON AND PERHAPS KLFK
BEFORE DISSIPATING SHORTLY AFTER SUNSET. PREVAILING SFC WINDS ARE
VARYING SW-NW AT 10 KTS WITH HIGHER GUSTS TO 20 OR 25 BRIEFLY
INTERMITTENT FOR THE NEXT FEW HOURS BEFORE BCMG LIGHT AND VRB WELL
AFTER SUNSET. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 107  80 105  80 /  20  20  20  10  10
MLU  77 103  78 103  77 /  20  20  20  10  10
DEQ  74 105  76 106  75 /  10  10  10  10  20
TXK  77 106  78 106  78 /  10  20  20  10  10
ELD  76 104  78 104  78 /  10  20  20  10  10
TYR  81 106  81 106  80 /  20  20  20  10  10
GGG  79 107  80 106  80 /  20  20  20  10  10
LFK  75 104  77 103  76 /  20  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/24
Hazardous weather outlook, Aug 18, 12:11 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT THU AUG 18 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1211 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THROUGH THE AFTERNOON WITH HEAT
INDEX VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALL OF THE FOUR
STATE REGION. A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA...AND
EXTREME EASTERN TEXAS...AS AN UPPER LEVEL DISTURBANCE SHIFTS
SOUTHEAST ACROSS ARKANSAS AND INTO NORTHERN MISSISSIPPI. SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG AND
POSSIBLY DAMAGING WINDS...ALONG WITH BRIEF HEAVY RAINFALL. IN
ADDITION...FIRE DANGER WILL REMAIN HIGH AS HUMIDITIES FALL TO
15-20%...ESPECIALLY ACROSS EAST TEXAS AND NORTHWEST LOUISIANA...WITH
WINDS LOCALLY GUSTY AT TIMES FROM THE WEST AND NORTHWEST ATOP VERY
DRY AND HOT GROUNDS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL FOR PRODUCING CLOUD TO GROUND LIGHTNING...WHICH MAY
IGNITE NEW WILDFIRES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TEMPERATURES WILL CLIMB IN EXCESS OF 100 DEGREES EACH DAY...WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AT MOST. HEAT
INDEX VALUES WILL RISE NEAR OR IN EXCESS OF 105 DEGREES EACH DAY
AS WELL...AS THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE PERSISTS
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:21 PM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River39 min
Aug 18, 5:27 PM CDTSevere Thunderstorm WarningSHVLaSalle48 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.